PDA

View Full Version : Stopping Lasix and Weight Gain



heather
09-05-2010, 10:19 AM
My doctor told me I could stop my Lasix now. I have never been on lasix before and was put on it a few weeks before my A-fib Ablation. I stopped the Lasix on Friday and on Sat. morning had gained 2 lbs. and then this morning had gained another 3 lbs. So, a total of 5 lbs. in two days. Is this common when coming off lasix? I've never taken it before so I wasn't sure if it does rid your body of fluid, like when you start a diet the first weight you lose is water weight. I don't have swelling in my legs, but every now and then do think I may have some retention in my abdomen. I don't have SOB except w/ exertion. I will ask the dr. about this next week, but wanted your take on it in the mean time. Didn't want to get myself in a "fluid" situation over the long weekend. I have been on 20mg since May of this year. I do take Spironolactone, 25mg once a day for a study that Mayo was doing, it is also a potasium sparing diuretic. I will continue to take it. I might note that we haven't ate very well the past few days either. Ate out for lunch and dinner the last few days due to doing big projects around the house................

mtlieb
09-05-2010, 11:23 AM
I would definitely call your doctor the first chance you get. In the meantime, with the long weekend upon us, if you feel that going off the Lasix has caused your weight gain you might consider just staying on it until you have a chance to speak with him again. It's not like you'd be taking a medication without due cause or medical supervision. You'd simply be staying on your previous regimen for a few days longer until this gets sorted out. Hopefully you'll get some input from others as well.

mtlieb
09-05-2010, 11:47 AM
Also, I've learned from previous experience that it's not always a good idea to make medication adjustments right before a weekend or holiday. That's a lesson I learned the hard way. :rolleyes:

CindyI
09-05-2010, 06:02 PM
That seems like a significant weight gain in only 2 days. However, I can gain 3-4 lbs overnight sometimes and I take 60 mg of lasix and 25 of spironolactone. I have noticeable swelling in my feet and calves, and my fingers feel tight. My fluid retention is affected by hormones, carbohydrates and salt intake. As I said, even taking lasix daily, I can have fluctuations. Maybe it is adjusting to stopping the lasix and will balance out, but definitely worth checking with your doc.

CarolinEOregon
09-06-2010, 12:06 AM
Heather,

If you gain anymore weight, call the doctor during the holiday weekend. Don't wait until next week. Weight gain that fast is most likely fluid. Were you short of breath before stopping the lasix? Measure your girth (around your middle). I retain my fluid weight in my middle. It is not a good place to put on fluid...to close to the lungs and heart.

Best wishes,

Carol

heather
09-07-2010, 12:51 AM
Update. Did go ahead and take 20mg of lasix yesterday morning and yesterday afternoon. Ate healthy meals at home, went to the restroom quite a bit and this morning I was down 10 lbs...................Wow! So, now I'm wondering if I had that much fluid on me from being off the med for 2 days or if my scale was wrong or what!? Will put in a call to the dr. tomorrow. Carol, what would be a significant increase in the girth area to suggest retention? 1" or 2" or more? I wonder why some people gain in their middle and not their ankles and vise-versa......?? Thanks!

Eileen2345
09-07-2010, 01:00 PM
I hold the majority of my water weight in my abdomen, I do have some swelling in my feet and ankles, but mostly in my stomach. I can go up a full size from the morning until later afternoon or evening depending on how much salt I ate that day.

I am supposed to take Hydrochlorothiazide, but I do not like how I feel when I take it, I lose too much potassium. So I usually watch my salt intake.

I hope everything works out Heather and you are back to normal very soon.


Best.

CarolinEOregon
09-07-2010, 07:17 PM
Increase in girth of 1 to 2 inches is significant for me. When I went in the hospital in April my girth shrunk by 5" when I came home. I lost over 20 lbs.

I am really glad you added your lasix.

Carol

Pam Alexson
09-07-2010, 07:27 PM
Heather .. read this link and it will help a bit to separate the heart failure that is clearly not only baffling for us as patients but also for many clinicians who encounter the HCMers. HCM experts get it and clearly Lisa and B Maron have written a lot about this issue over the years ... their book is a must read and a must reread for those of us who forget and need review.

http://www.merck.com/mmhe/sec03/ch025/ch025a.html